Alert archive / California / Wind Advisories in 2024
Wind Advisory 2, NWS Eureka, CA
NWS Eureka, CA issued this wind advisory at Jan 20, 2024, 12:59 AM PST for Del Norte County, Humboldt County, California. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2024, 12:59 AM PST (08:59 UTC)
- Expired
- Jan 20, 2024, 4:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WWUS76 KEKA 200859 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1259 AM PST Sat Jan 20 2024 CAZ101>106-201700- /O.NEW.KEKA.WI.Y.0002.240120T0900Z-240120T2000Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 1259 AM PST Sat Jan 20 2024 ...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. Locally higher gusts possible on high ridges. * WHERE...Del Norte County and Humboldt County. * WHEN...Until noon PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest gusts expected right along the coast around sunrise.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
645 WWUS76 KEKA 201705 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 905 AM PST Sat Jan 20 2024 CAZ101>106-202000- /O.CON.KEKA.WI.Y.0002.000000T0000Z-240120T2000Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 905 AM PST Sat Jan 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...Until noon PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
385 WWUS76 KEKA 201917 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1117 AM PST Sat Jan 20 2024 CAZ101-102-210000- /O.EXT.KEKA.WI.Y.0002.000000T0000Z-240121T0000Z/ Coastal Del Norte-Del Norte Interior- 1117 AM PST Sat Jan 20 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Coastal Del Norte and Del Norte Interior Counties. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ105-202200- /O.EXT.KEKA.WI.Y.0002.000000T0000Z-240120T2200Z/ Northern Humboldt Interior- 1117 AM PST Sat Jan 20 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Humboldt Interior County. * WHEN...Until 2 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ103-104-106-202030- /O.CON.KEKA.WI.Y.0002.000000T0000Z-240120T2000Z/ Northern Humboldt Coast-Southwestern Humboldt- Southern Humboldt Interior- 1117 AM PST Sat Jan 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...South winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Northern Humboldt Coast, Southwestern Humboldt and Southern Humboldt Interior Counties. * WHEN...Until noon PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
541 WWUS76 KEKA 202000 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1200 PM PST Sat Jan 20 2024 CAZ103-104-106-202100- /O.EXP.KEKA.WI.Y.0002.000000T0000Z-240120T2000Z/ Northern Humboldt Coast-Southwestern Humboldt- Southern Humboldt Interior- 1200 PM PST Sat Jan 20 2024 ...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY... Winds will continue to diminish this afternoon. $$ CAZ101-102-210000- /O.CON.KEKA.WI.Y.0002.000000T0000Z-240121T0000Z/ Coastal Del Norte-Del Norte Interior- 1200 PM PST Sat Jan 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Coastal Del Norte and Del Norte Interior Counties. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ105-202200- /O.CON.KEKA.WI.Y.0002.000000T0000Z-240120T2200Z/ Northern Humboldt Interior- 1200 PM PST Sat Jan 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Humboldt Interior County. * WHEN...Until 2 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
539 WWUS76 KEKA 202153 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 153 PM PST Sat Jan 20 2024 CAZ105-202300- /O.EXP.KEKA.WI.Y.0002.000000T0000Z-240120T2200Z/ Northern Humboldt Interior- 153 PM PST Sat Jan 20 2024 ...WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON... $$ CAZ101-102-210000- /O.CON.KEKA.WI.Y.0002.000000T0000Z-240121T0000Z/ Coastal Del Norte-Del Norte Interior- 153 PM PST Sat Jan 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Coastal Del Norte and Del Norte Interior Counties. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
257 WWUS76 KEKA 202350 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 350 PM PST Sat Jan 20 2024 CAZ101-102-210100- /O.EXP.KEKA.WI.Y.0002.000000T0000Z-240121T0000Z/ Coastal Del Norte-Del Norte Interior- 350 PM PST Sat Jan 20 2024 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 3:15 PM PST, 9 hours 44 minutes earlier.
Area forecast discussion, Jan 19, 3:15 PM PST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
315 PM PST Fri Jan 19 2024
.SYNOPSIS...Rain will continue to move northward this evening as
series of systems associated with landfalling ARs impacts the PNW.
The first round will continue with varying intensity through
Sunday evening. Another elevated PWAT flux is expected Sunday
evening into late Monday. Higher accumulations will be experienced
in southern counties and windward slopes, although the entire CWA
is expected to see minor flood impacts.
&&
.DISCUSSION...A shield of warm frontal stratus and rain showers is
beginning to push into the California coast as a well defined
surface low spirals just offshore. The IVT forecast for a
landfalling atmospheric river is coinciding closely with the
southeasterly surge of moisture clearly visible on satellite
imagery. Precipitation is already beginning to fall just south of
UKI ahead of the warm front as a cold front trails offshore. 925 mb
winds are ramping up to 45-50 kts with a wind core just offshore -
elevated weather stations and coastal sites near Cape Mendocino are
reporting 30-40 mph with gusts up to 50 as winds mix down from
aloft. Criteria for a wind advisory is not anticipated to be met,
but minor impacts are expected especially in Humboldt and Mendocino
counties.
A series of atmospheric rivers will continue to usher in a broad and
disorganized surge of subtropical moisture, allowing for an
extensive period of light to moderate rainfall over the course of
this weekend. A negatively tilted upper level trough and cutoff low
will gradually become reabsorbed into the synoptic flow. A broad
lowering of heights will produce a series of shortwaves that will
serve as additional forcing for this moisture.
The initial frontal boundary will traverse northern CA this
afternoon/evening, the first major surge of moisture producing
measurable precipitation across the CWA with a focus in southern
counties. WPC is currently forecasting 1.5-2.5 inches in southern
Humboldt, Mendocino and Lake counties for this afternoon through
Saturday morning. Locally higher amounts are expected as the SE flow
regime promotes orographic enhancement along windward facing slopes.
This is particularly identifiable in the King Range, interior
Mendocino and Lake Counties, and portions of interior Humboldt and
Trinity Counties. HREF also shows high percentage probabilities for
greater than 2 inches of precip for the 24 hours preceding 4PM
Saturday in the aforementioned areas. As a result, a flood watch has
been issued for areas south of the Cape. Northern counties should
expect closer to 0.5 to 1 inches in the same time frame as
downsloping inhibits coastal saturation. Winds will remain gusty but
below advisory level, with gusts up to 45 mph along coastal
headlands and exposed ridges. Rivers will be responsive in Humboldt,
Mendocino and Lake counties - CNRFC has a few mainstem rivers
reaching monitor stage, while the Russian River is likely to reach
flood stage.
As this low moves onshore Saturday afternoon, wrap around moisture
will provide an additional moisture flux into Del Norte and Humboldt
counties in addition to the windward slopes in southern counties.
NBM is showing moderate probabilities for 1-1.5 inches of precip
along the coastal ranges, with locally higher amounts around 2
inches along higher terrain through early Sunday morning. This
coincides well with WPC's excessive rainfall outlook, which
highlights the slight risk of exceeding flood guidance reaching into
the ridges of Del Norte, Humboldt and Trinity counties. Ensembles
are highlighting the possibility for embedded convection on Saturday
afternoon as upper level temps cool down, especially along the
coast, which may have a localized effect on rainfall rates. Gusty
winds will diminish but remain elevated along the Cape.
Despite a lack of clear boundaries between systems, the final wave
of significant moisture is forecast to arrive late Sunday evening
into early Monday afternoon as a disorganized shortwave dips into
northern CA. Ensemble guidance is indicating QPF will be more
widespread, but is still maintaining a focus on southern counties
with a consistent southerly flow. There is still uncertainty in the
timing and intensity -- with winds predicted to turn westerly
sometime late Monday afternoon as high pressure in the Pacific
strengthens, the mesoscale effects along the northern coastlines may
alter this weekend's pattern. NBM is forecasting for an additional
1.5-2 inches across the north coast and inland valleys, while the
hot spots in Mendocino county and higher elevations may receive an
additional 2-4 inches by Monday night. Ensembles have been
consistently hitting on another chance for convection centered along
the Mendocino coast as the bulk of this system finally departs.
At this point, rivers will respond again with another spike on
Monday. Widespread minor flooding impacts are expected with already
saturated soils receiving an 4-6 inches by with an emphasis in
southern counties and windward slopes early next week after all is
said and done. Cluster ensembles have been promising a break in the
precipitation as a ridge builds into the west coast late next week.
The strength and positioning of this ridge remain highly
uncertain.
&&
.AVIATION...The primary concern continues to be low-level wind shear
for coastal terminals. There may be short pockets of time when we
may technically not meet LLWS criteria, but the low-level coastal
jet will be something to contend with. Overall, southeast winds will
increase over time as ceilings lower. So far KUKI is underperforming
and KCEC is overperforming wind speeds, but KUKI will soon increase
in wind speeds as pressure gradients increase, and KCEC gusts over
20KT are expected to tamp down temporarily.
&&
.MARINE...Expect steep waves with gale force gusts this evening,
especially around Cape Mendocino and southward through tonight.
Strong winds and steep short period waves will continue through
the weekend as another frontal system approaches, which will later
perhaps bring back the potential for gales. Fairly strong
potential for hazardous seas Sat/Sunday morning for most waters
except perhaps northern inners. Small craft conditions will hold
through the weekend at a minimum, probably more for outer waters.
When the gale warning ends at 5Z tonight, at least small craft
conditions will continue for the weekend, if not hazardous seas
conditions for outer waters.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Flood Watch from late tonight through Saturday evening for
CAZ101>106-108>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Sunday for PZZ450-455.
Gale Warning until 9 PM PST this evening for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 9:23 PM PST | Gale Warning | EKA | 18 hr | |
| Jan 19, 11:42 PM PST | Coastal Flood Advisory | EKA | Humboldt | 8 hr |
| Jan 20, 8:08 AM PST | Coastal Flood Advisory | EKA | Humboldt | 52 min |
| Jan 20, 8:38 AM PST | Areal Flood Advisory | EKA | Humboldt | 12 hr |
| Jan 20, 9:27 AM PST | Areal Flood Advisory | EKA | Humboldt | 12 hr |
| Jan 20, 12:04 PM PST | Small Craft Advisory | EKA | 45 hr | |
| Jan 20, 2:06 PM PST | Flood Watch | EKA | Lake, Mendocino | 39 hr |
| Jan 20, 2:23 PM PST | Coastal Flood Advisory | EKA | Humboldt | 20 hr |
| Jan 20, 2:52 PM PST | Gale Watch | EKA | 6 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.